Medline ® Abstract for Reference 52
of 'Potentially toxic plant ingestions in children: Clinical manifestations and evaluation'
Accidental poisoning with Veratrum album mistaken for wild garlic (Allium ursinum).
Gilotta I, Brvar M
Clin Toxicol (Phila). 2010;48(9):949.
INTRODUCTION: Veratrum album (white or false hellebore) is a poisonous plant containing steroidal alkaloids that cause nausea, vomiting, headache, visual disturbances, paresthesia, dizziness, bradycardia, atrioventricular block, hypotension, and syncope. It is regularly mistaken for Gentiana lutea (yellow gentian). We report accidental poisoning with V. album mistaken for Allium ursinum (wild garlic), a wild plant used in soups and salads in Central Europe.
CASE SERIES: Four adults (24-45 years) accidentally ingested V. album mistaken for A. ursinum in self-prepared salads and soups. Within 15-30 min of ingestion they developed nausea, vomiting, and abdominal pain. At the same time dizziness, tingling, dimmed and jumping vision, transient blindness, and confusion appeared. On arrival at the ED, all patients had sinus bradycardia and hypotension. Following treatment the patients were discharged well 24-48 h after ingestion.
CONCLUSION: In patients presenting with gastrointestinal, neurological, and cardiovascular symptoms a history of wild plant ingestion suggests possible poisoning with V. album mistaken for wild garlic.
Ospedale di Cattinara, DUC di Scienze Mediche Tecnologiche e Traslazionali, Trieste, Italy.